Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 111, NWS Bismarck, ND

July 8, 2009Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2009, 5:19 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2009, 5:19 PM MDT (23:19 UTC)
Expired
Jul 8, 2009, 6:15 PM MDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 218 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:20 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:08 PM MDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 8, 1:08 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT WED JUL 8 2009

.SHORT TERM...

THE MAIN FORECASTING PROBLEM TODAY IS THE DEVELOPING SEVERE
WEATHER OUTBREAK FOR NORTH DAKOTA. IN THE INTEREST OF TIME...WILL
KEEP THINGS BRIEF. A STRONG JET STREAK IS NOSING INTO SOUTHEASTERN
MONTANA CURRENTLY...AND DEEPENING LOW PRESSURE AT THE SURFACE OVER
THE SAME REGION IS FORECAST TO TREK EAST-NORTHEASTWARD THIS
EVENING. THE ASSOCIATED WARM FRONT STRETCHES ACROSS NORTHWESTERN
SOUTH DAKOTA INTO EASTERN SOUTH DAKOTA. WINDS NORTH OF THE FRONT
ARE QUITE BACKED...CAUSING HODOGRAPHS FAVORABLE FOR SUPERCELLS AND
TORNADOES. THIS WILL ESPECIALLY BE TRUE OVER SOUTHWESTERN NORTH
DAKOTA...WHERE LOW LEVEL CAPE MAY BE LARGER DUE TO SIGNIFICANT
SOLAR HEATING PRIOR TO ONSET OF CONVECTION. FURTHER EAST...THE
SHEAR SHOULD BE IN PLACE...BUT THE DYNAMICAL SUPPORT MAY NOT
ARRIVE UNTIL AFTER THE SUN BEGINS SETTING...CAUSING STORMS TO
BECOME SLIGHTLY ELEVATED AND REDUCING TORNADO THREAT. THE BEST
CHANCE FOR TORNADOES WILL BE WITH ISOLATED SUPERCELLS THAT FORM
AHEAD OF THE LINEAR CONVECTIVE COMPLEX.

SO...THE EVENT STARTS IN THE SOUTHWEST WITH THE THREAT OF ISOLATED
TORNADOES...HAIL TO BASEBALL SIZE...AND WINDS IN EXCESS OF 60 MPH
SOME TIME BETWEEN 4 AND 7 PM CDT. THEN...THE LINE SHOULD MOVE
EASTWARD AND TRANSITION TO MORE OF A LARGE HAIL AND DESTRUCTIVE
WIND EVENT...WHERE DESTRUCTIVE WINDS WOULD BE IN EXCESS OF 70 MPH.

THEREAFTER...WINDS MAY REACH ADVISORY CRITERIA BEHIND THE FRONT ON
THURSDAY. GRIDS INDICATE WINDS JUST BELOW THAT...SO THE SITUATION
WILL HAVE TO BE EXAMINED CLOSER EARLY THURSDAY MORNING.

.LONG TERM...MONDAY THROUGH FRIDAY...

FAST...NORTHWEST FLOW EAST OF THE BUILDING UPPER LEVEL RIDGE AXIS IS
FORECAST ACROSS THE CWA SUNDAY AND INTO MONDAY. MINOR SHORTWAVES ARE
POSSIBLE WITHIN THE THIS FLOW WITH LOW PREDICTABILITY AND WILL LEAVE
PRECIPITATION OUT FOR NOW ON SUNDAY. 12 UTC GFS IS STILL FASTER THAN
THE 00 UTC ECMWF IN THE PROPAGATION OF THE PACIFIC NORTHWEST WAVE
LATE MONDAY AND INTO TUESDAY. HOWEVER...A HEAVY RAIN AND/OR A SEVERE
WEATHER EVENT APPEARS POSSIBLE WITH THIS WAVE ON TUESDAY. NEAR TO
SLIGHTLY BELOW CLIMATOLOGY TEMPERATURES ARE FORECAST.

&&

.AVIATION...

SURFACE COLD FRONT NEAR THE MONTANA BORDER WITH A WARM FRONT ACROSS
WESTERN SOUTH DAKOTA WILL PROVIDE TO FOCUS FOR SEVERE THUNDERSTORM
DEVELOPMENT LATE WEDNESDAY AFTERNOON AND INTO THE NIGHT.
THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS SOUTHEASTERN
MONTANA...NORTHEASTERN WYOMING AND SOUTHWEST NORTH DAKOTA LATE
WEDNESDAY AFTERNOON...AND SPREAD EAST INTO THE EVENING AND
OVERNIGHT. LARGE HAIL UP TO THE SIZE OF BASEBALLS...DAMAGING WINDS
IN EXCESS OF 70 MPH AND TORNADOES ARE POSSIBLE WITH THESE SEVERE
THUNDERSTORMS. A BOW ECHO IS LIKELY TO FORM ACROSS THE SOUTHERN HALF
OF THE STATE IN THE EVENING AND MOVE INTO THE JAMES RIVER VALLEY
AFTER MIDNIGHT. THIS BOW ECHO WILL LIKELY CONTAIN DAMAGING WINDS.
PRECAUTIONS SHOULD BE TAKEN TO PROTECT PROPERTY. LOW LEVEL WIND
SHEAR WILL ALSO BE A CONCERN IN JAMESTOWN AFTER MIDNIGHT WITH
SOUTHEASTERLY WINDS OF 40 TO 45 KTS AT 2000 FEET AGL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SCHECK/PJA
Hazardous weather outlook, Jul 8, 2:54 PM MDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT WED JUL 8 2009

NDZ003-009>012-017>021-031>034-040>045-092100-
RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-MCKENZIE-DUNN-MERCER-
OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-
354 PM CDT WED JUL 8 2009 /254 PM MDT WED JUL 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT.

SEVERE THUNDERSTORMS ARE ANTICIPATED LATE THIS AFTERNOON THROUGH
TONIGHT. A DEVELOPING LOW PRESSURE CENTER IN NORTHEASTERN WYOMING
WILL STRENGTHEN AND MOVE EAST INTO SOUTH DAKOTA TONIGHT. A WARM
FRONT SOUTH OF NORTH DAKOTA AND A COLD FRONT WEST OF NORTH DAKOTA
WILL INITIATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ISOLATED
TORNADOES...LARGE HAIL...DAMAGING WINDS...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN WESTERN AND
SOUTHWESTERN NORTH DAKOTA LATER THIS AFTERNOON AND THEN RAPIDLY
STRENGTHEN AND SPREAD NORTHEAST BY SUNSET. THESE THUNDERSTORMS
WILL CONTINUE WELL AFTER MIDNIGHT BUT SHOULD BE EAST OF THE
FORECAST AREA JUST BEFORE SUNRISE THURSDAY. ONE TO TWO INCHES OF
RAIN CAN BE EXPECTED OVER MOST OF CENTRAL AND SOUTHERN NORTH
DAKOTA. THE STORM PREDICTION CENTER CURRENTLY HAS NORTH DAKOTA IN
A MODERATE RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY...ALTHOUGH WE
ARE NOT EXPECTING THEM TO BE SEVERE AT THIS TIME.

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY THROUGH TUESDAY
OF NEXT WEEK. SOME OF THESE THUNDERSTORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING IN
THE WEST. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EITHER
DIRECTLY TO THE NATIONAL WEATHER SERVICE OR TO LOCAL LAW
ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

NDZ001-002-004-005-013-022-023-025-035>037-046>048-050-051-092100-
DIVIDE-BURKE-BOTTINEAU-ROLETTE-PIERCE-SHERIDAN-WELLS-FOSTER-
BURLEIGH-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
354 PM CDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE ANTICIPATED THIS EVENING THROUGH
TONIGHT. A DEVELOPING LOW PRESSURE CENTER IN NORTHEASTERN WYOMING
WILL STRENGTHEN AND MOVE EAST INTO SOUTH DAKOTA TONIGHT. A WARM
FRONT SOUTH OF NORTH DAKOTA AND A COLD FRONT WEST OF NORTH DAKOTA
WILL BRING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP IN WESTERN AND
SOUTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN RAPIDLY
STRENGTHEN AND SPREAD NORTHEAST BY SUNSET. THESE THUNDERSTORMS
WILL CONTINUE WELL AFTER MIDNIGHT BUT SHOULD BE EAST OF THE
FORECAST AREA JUST BEFORE SUNRISE THURSDAY. ONE TO TWO INCHES OF
RAIN CAN BE EXPECTED OVER MOST OF CENTRAL AND SOUTHERN NORTH
DAKOTA. THE STORM PREDICTION CENTER CURRENTLY HAS NORTH DAKOTA IN
A MODERATE RISK FOR SEVERE WEATHER...MAINLY FOR LARGE HAIL AND
WINDS IN EXCESS OF 70 MPH LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY...ALTHOUGH WE
ARE NOT EXPECTING THEM TO BE SEVERE AT THIS TIME.

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY THROUGH TUESDAY
OF NEXT WEEK. SOME OF THESE THUNDERSTORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS EVENING INTO TONIGHT
ACROSS THE CENTRAL AND EAST. SPOTTERS ARE ENCOURAGED TO REPORT
SEVERE WEATHER EITHER DIRECTLY TO THE NATIONAL WEATHER SERVICE OR
TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE.

SCHECK

In the hours before

Special weather statement, Jul 8, 12:45 PM MDT, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT WED JUL 8 2009

NDZ009-017-081945-
MCKENZIE-WILLIAMS-
145 PM CDT WED JUL 8 2009

...SPECIAL WEATHER STATEMENT...

AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES SOUTHWEST OF WILLISTON...MOVING EAST AT
35 MPH.

PENNY SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM...SINCE IT HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL IN
MONTANA.

LOCATIONS IMPACTED INCLUDE...
  EAST FAIRVIEW...      CARTWRIGHT...
  FORT UNION TRADING POST...                  FORT UNION...
  TRENTON...            WILLISTON...          SPRING BROOK...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO LAW ENFORCEMENT FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

SCHECK
Local storm report, Jul 8, 5:06 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 E FORTUNA             48.91N 103.71W
07/08/2009  E1.50 INCH       DIVIDE             ND   PUBLIC

            LASTED ABOUT 8 MINUTES. GROUND IS COVERED

0531 PM     HAIL             FORTUNA                 48.91N 103.78W
07/08/2009  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            COVERED GROUND

&&

AWOLF/SCHECK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:41 PM MDTSevere Thunderstorm WarningBISDivide40 min
Jul 8, 5:19 PM MDTSevere Thunderstorm WarningBISBurke, Divide41 min
Jul 8, 5:28 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie40 min
Jul 8, 5:47 PM MDTTornado WarningBISBillings, Golden Valley28 min
Jul 8, 5:56 PM MDTSevere Thunderstorm WarningBISBurke, Divide64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.